Alabama, 2006

Hail and Lightning Strike in Alabama, June 22, 2006

June 22, 2006 · NWS HUN · 3 events in 2 counties and zones

Scattered strong to severe thunderstorms developed during the early evening hours across northeast Alabama. A few of the storms produced small to marginally severe hail and gusty winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Scattered strong to severe thunderstorms developed during the early evening hours across northeast Alabama. A few of the storms produced small to marginally severe hail and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 22, 12:50 PM CST, 4 hours 3 minutes earlier.

Area forecast discussion, Jun 22, 12:50 PM CST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
150 PM CDT THU JUN 22 2006

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
A UPPER LEVEL RIDGE ANALYZED OVER CENTRAL ALABAMA AND GEORGIA
EARLIER AT 12Z IS EXPECTED TO WEAKEN DURING THE LATE AFTERNOON
HOURS AND ALLOW ISOLATED SHOWERS AND THUNDERSTORMS TO DEVELOP
THROUGH THE EARLY EVENING HOURS IN NORTHERN ALABAMA AND SOUTHERN
MIDDLE TENNESSEE. BOTH GFS AND NAM MODEL GUIDANCE SHOW AN INVERTED
V STRUCTURE TO FORECAST SOUNDINGS THIS AFTERNOON...FAVORING
DOWNBURST POTENTIAL WITH STRONGER THUNDERSTORMS. GFS FORECASTS
WINDEX VALUES OF 70 KNOTS AND NAM FORECASTS WINDEX VALUES REACHING
51 KNOTS. PW VALUES ARE FORECAST TO BE AROUND 1.7 INCHES AND LI
VALUES ARE FORECAST TO BE AROUND -10 DEGREES. THEREFORE AN
ISOLATED STORM OR TWO COULD BECOME SEVERE PRODUCING DAMAGING
DOWNBURST WINDS...FREQUENT LIGHTNING...AND HEAVY RAINFALL.

A SIMILAR SETUP ON FRIDAY WITH SHOWER AND THUNDERSTORM ACTIVITY
POSSIBLY STARTING A LITTLE EARLIER IN THE DAY. THIS SHOULD KEEP
HIGH TEMPERATURES A FEW DEGREES COOLER IN THE MID 90S...AS THE
UPPER RIDGE OVER THE AREA FALLS APART AND THE FRONTAL BOUNDARY
OVER THE LOWER OHIO VALLEY MOVES TOWARDS THE TENNESSEE VALLEY.
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE...WITH A FEW
STRONGER STORMS PRODUCING DAMAGING WINDS GUSTS...FREQUENT
LIGHTNING...AND HEAVY RAINFALL.

GFS MOVES THE FRONTAL BOUNDARY SOUTHEAST INTO CENTRAL AL BY
FRIDAY NIGHT...DO NOT BUY INTO THE FRONTAL BOUNDARY MOVING THAT
QUICKLY. THE NAM MOVES THE FRONTAL BOUNDARY INTO NORTHERN ALABAMA
DURING THE DAY ON SATURDAY AND STALLS THE FRONT OVER NORTHERN
ALABAMA SATURDAY NIGHT. THIS LOOKS REASONABLE. THUS 40 POP ON
SATURDAY STILL LOOKS GOOD.

CONVERGENCE MAY BE ENHANCED ALONG THE STALLED FRONTAL BOUNDARY ON
SUNDAY AFTERNOON AND EVENING...AS A TROPICAL SYSTEM THAT WILL
AFFECT THE EASTERN COAST OF FLORIDA WILL GET CAUGHT IN UPPER LEVEL
FLOW AND MOVE NORTH-NORTHWEST ALONG THE ATLANTIC COAST. THUS WILL
LEAVE 40 POP IN FOR SUNDAY. NEW 12Z NAM STARTING TO SUPPORT GFS
SOLUTION OF MOVING THE FRONTAL BOUNDARY INTO CENTRAL ALABAMA BY
LATE SUNDAY AFTERNOON. GFS HAS BEEN FAIRLY CONSISTENT WITH THIS
SOLUTION OVER THE LAST FEW DAYS...BUT QUICKER.

.LONG TERM (MONDAY THROUGH THURSDAY NIGHT)...
EXPECT THE UPPER LEVEL TROUGHING PATTERN TO CONTINUE TO REMAIN IN
PLACE OVER THE EASTERN US MONDAY THROUGH THURSDAY NIGHT..AS PER
GFS...BUT THE MODEL MOVES THE TROUGH AXIS THROUGH NORTHERN
ALABAMA BY TUESDAY NIGHT. THEREFORE...THE CUTOFF OF ISOLATED
SHOWER AND THUNDERSTORM ACTIVITY ON WEDNESDAY LOOKS GOOD. THUS
ONLY MINOR TWEAKS TO TEMPERATURES AND WINDS WERE MADE TO PREVIOUS
FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    73  96  72  94 /  20  30  30  40
SHOALS        72  94  72  92 /  20  30  30  40
CULLMAN       71  95  71  93 /  20  30  30  40
FAYETTEVILLE  72  96  72  94 /  20  30  30  40
ALBERTVILLE   70  97  71  95 /  20  30  30  40
FORT PAYNE    67  98  70  96 /  20  30  30  40

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

20
Hazardous weather outlook, Jun 22, 12:00 PM CST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT THU JUN 22 2006

ALZ001>010-016-TNZ076-096-097-231000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
100 PM CDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THROUGH TONIGHT...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

THERE WILL BE WIDELY SCATTERED SHOWERS AND THUNDERSTORMS THROUGH
THIS EVENING. ENOUGH INSTABILITY EXISTS THAT ISOLATED STRONG WIND
GUSTS WILL BE POSSIBLE WITH SOME STORMS...AND A SEVERE STORM OR TWO
CANNOT BE RULED OUT. FREQUENT CLOUD TO GROUND LIGHTNING WILL BE A
THREAT WITH ALL STORMS. THE THUNDERSTORM ACTIVITY WILL DIMINISH AFTER
SUNSET.

IT WILL BE ANOTHER HOT DAY WITH TEMPERATURES IN THE MID TO UPPER 90S.
WHEN COMBINED WITH THE HUMIDITY...THIS WILL PUSH HEAT INDICES TO
AROUND THE 100 DEGREE MARK. ANYONE ENGAGING IN OUTDOOR ACTIVITIES
THROUGH THIS EVENING SHOULD TAKE PRECAUTIONS TO KEEP WELL-HYDRATED...
AND TAKE PERIODIC BREAKS INDOORS OR IN THE SHADE TO AVOID BECOMING
OVERHEATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

THE CHANCE OF THUNDERSTORMS WILL INCREASE FOR THE WEEKEND AS A WEAK
COLD FRONT SLOWLY APPROACHES THE AREA. THUNDERSTORM THREATS THIS
WEEKEND WILL BE SIMILAR TO TODAY...WITH GUSTY WINDS AND FREQUENT
LIGHTNING POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

WRS

In the hours before

Special weather statement, Jun 22, 4:52 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
552 PM CDT THU JUN 22 2006

ALZ016-222330-
CULLMAN-
552 PM CDT THU JUN 22 2006

...SIGNIFICANT WEATHER ALERT FOR CULLMAN COUNTY UNTIL 630 PM CDT...

AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HANCEVILLE...OR 9 MILES SOUTHEAST OF
CULLMAN...MOVING NORTHEAST AT 5 MPH.

DIME SIZE HAIL...WIND GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HANCEVILLE.
  WALTER.
  HOLLY POND.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

24

The radar

The Northeast Alabama radar (KHTX), 19 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 lightning. Local standard time, as filed.

Lightning, Jackson

When
June 22, 4:53 PM CST
Where
Jackson County, Dutton
Reported by
LAW ENFORCEMENT
Coordinates
34.779, -85.999 (the zone’s center; the record gives no point)

Lightning knocked down a tree limb which ignited a small grass fire.

Hail, Marshall

When
June 22, 5:26 PM CST
Where
Marshall County, 3 mi W of Douglas
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.167, -86.383

Nickel sized hail was reported in Nixon Chapel.

Hail, Jackson

When
June 22, 6:30 PM CST to 6:40 PM CST
Where
Jackson County, Skyline
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
34.817, -86.117

Quarter sized hail was reported.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513780, 5513781, 5513782.